GHB Dependence, Withdrawal, and Detoxification
Alexander DeLuca, M.D. ('Ask-An-Addiction-Doc')
Over the past year I have worked up a dependence to GBL
(Furanone di-hydro - street name Renewtrient) Currently I am
taking ~60 caps, (eq.of 30gms) per day. I've just about
exhausted my possibilities here on the East Coast with regard to
finding an M.D. or facility who is willing to hear my tale of
woe. I did find one M.D. who had heard of GBL, but he suggested
that it wasn't addicting, and that if I felt it was, I should
just wean off.
Ask-An-Addiction-Doc (A. DeLuca,
GBL is a solvent found in floor cleaning products and nail polish. GBL, when ingested, is rapidly metabolized into GHB. Some of the suspect products may list 2(3H)-Furanone di-hydro on the label, or have no label at all. GBL product names include Renewtrient, Longevity, G.H. Revitalizer, Gamma G, Blue Nitro, Insom-X, Remforce, Firewater and Invigorate.
So, whether you knew it or not, you've been taking rather large doses of GHB on a daily basis.
I am so very glad you've asked this question. This is going to be a problem for more and more people, and very few MD's are aware of the problem that chronic, long term GHB ingestion can lead to a severe withdrawal state not dissimilar to the Delirium Tremens (DT's) (major alcohol / sedative withdrawal), which can be fatal.
I found VERY few studies in the literature of severe GHB withdrawal in a medline search I did. (See References, below). There is a case report or two. Most of the research is from Europe and concerns GHB as a potential treatment for alcohol withdrawal.
[ And let me just RANT for a moment and say that while I was searching the literature I was angered and disgusted that the CRIMINAL approach to a PUBLIC HEALTH problem has once again ensured that we do NOT have the research we could have done over the past few years so that we would KNOW by now exactly how to treat a person such as yourself!
When a substance
becomes outlawed, it becomes marginalized. Most scientists tend
to stay away and the amount and quality of the research suffers.
I was able to find only four articles in a medline search
for GHB and withdrawal or detoxification. Three of the four are
from America, two are single case reports; the last is a 'study'
from Haight-Asbury Free Clinic including this on GHB withdrawal:
I can't help but believe, that if GHB had remained legal as a medication-under-research, that we'd have a lot better research than we do right now! ] - end of RANT
I have only treated one case of chronic, high dose GHB dependence, and that was several years ago. I called all over the country trying to find out who knew how to treat this. The patient rapidly became delirious despite the high doses of diazepam (Valium) we were giving and he ended up in the Intensive Care Unit where they treated him as if he had the DT's. For about 5 days in the ICU he did not recognize his wife.
Your symptoms are very similar to those of severe sedative withdrawal, and the fact that they began to occur so quickly as you tried to taper off leads me to fear you may be very dependent indeed, and at risk for severe withdrawal.
Your plan to enter a detox unit in a hospital, "just in case," is a very good idea indeed! I only fear they may not know much about it. Please feel free to give them my numbers - I'd be happy to tell them my experience and literature review.
In brief: Potentially SEVERE GHB WITHDRAWAL should be treated with the same vigilance and with the same intensity and medications as you would for a potential alcoholic DELIRIUM TREMENS patient.
Diazepam (Valium), in small oral doses, has been shown (ref#3) to reverse mild GHB withdrawal syndrome (patients who had become 'dependent' on GHB while part of a research study on alcohol withdrawal), and I would not hesitate to use whatever doses were necessary to control the agitation, tremors, and hallucinations, and to prevent delirium.
I would be happy to help you through this at Smithers Center if you are in the New York area, otherwise, please accept what information I could pull together for you, and good luck.
I'm worried about you, man. Let me know what happens.
-- ..alex... DeLuca, M.D. adeluca@DoctorDeluca.com